Georgia, 2004

Hail in Georgia, June 22, 2004

June 22, 2004 · NWS JAX · 1 event in 1 county or zone

Penny size hail and tree branches damaged from gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Penny size hail and tree branches damaged from gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 7:30 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 22, 7:30 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
830 AM EDT TUE JUN 22 2004

.SHORT TERM...FRONTAL BOUNDARY NORTH OF THE AREA WITH RIDGE AXIS WELL
TO THE SOUTH. TROUGH FROM THE BIG BEND INTO THE JAX AREA WILL FOCUS
EARLY PRECIP THROUGH THE LOWER SUWANNEE VALLEY BEFORE 10 AM TOWARD THE
FIRST COAST BEFORE NOON. ALOFT...AN EASTWARD TRACKING DISTURBANCE
EXTENDS FROM APALACHEE BAY..ACROSS NORTH FLORIDA. DOPPLER RADARS SHOW
LARGE AREA OF SHOWERS AND EMBEDDED TSTMS NEAR PERRY. INTEND TO BUMP
POPS TO 80 PERCENT NEAR FL/GA BORDER AS A MINIMUM.
WET TROPICAL AIRMASS TO CONTINUE THROUGH TOMORROW...WITH ACTIVITY
INCREASING IN COVERAGE AND INTENSITY AS THE DAY PROGRESSES. A WEAK
STORM MOTION TO THE EAST/NORTHEAST CONTINUES...THEREFORE STORMS
AGAIN WILL HAVE THE POTENTIAL TO LARGE RAINFALL TOTALS ON THE ORDER
OF 1 TO 3 INCHES...WITH LOCALIZED HIGHER AMOUNTS MOST LIKELY ALONG THE
EAST COAST AND IN LOWER SUWANNEE VALLEY. GEORGIA CWA MAY DEVELOP A
LINEAR MESOSCALE CONVECTIVE SYSTEM LATE IN THE DAY...IF EARLY PRECIP
HOLDS OFF THAT LONG.  DEEP LAYER RIDGE WILL BEGIN TO BUILD INTO THE
REGION THURSDAY...RESULTING IN LESS COVERAGE.
&&

.MARINE...SOUTHERLY WINDS PERSIST OVER THE WATERS...MAINLY NEAR
15 KNOTS...BUT MAY NEED SCEC BY LATE AFTERNOON. WILL CONTINUE TO
SEGMENT NEARSHORE/OFFSHORE LEGS WITH SCEC CONDITIONS DEVELOPING TONIGHT
IN OFFSHORE LEGS AS PRESSURE GRADIENT INCREASES IN RESPONSE TO
INTENSIFYING RIDGE TO THE SOUTH. SEAS GENERALLY WILL RANGE 1-3 FT
TODAY...INCREASING TO 2 TO 4 FEET TONIGHT. DOWNWARD TREND IN WINDS/SEAS
TOWARDS FRIDAY AS SURFACE RIDGE RE-POSITIONS OVER THE LOCAL WATERS.
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

WELSH/PETERSON
Hazardous weather outlook, Jun 22, 10:54 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1154 AM EDT TUE JUN 22 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1156 AM EDT TUE JUN 22 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
MOIST AND UNSTABLE CONDITIONS WILL BRING ANOTHER DAY OF SCATTERED TO
NUMEROUS THUNDERSTORMS...WITH MOVEMENT TOWARDS THE NORTHEAST TO EAST
NEAR 20 MPH. THESE STORMS WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...WIND GUSTS OF 35 TO 45 MPH AND HEAVY RAINFALL RATES OF 1
TO 2 INCHES PER HOUR...CAUSING PONDING OF WATER ALONG ROADWAYS AS
WELL AS LOCALIZED FLOODING OF LOW LYING AREAS. THE GREATEST COVERAGE
WILL BE ACROSS INTERIOR NORTHEAST FLORIDA THIS MORNING...FROM THE
I-10 CORRIDOR SOUTH TO NEAR GAINESVILLE... SHIFTING NORTH AND EAST
THIS AFTERNOON. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN
WEDNESDAY...THEN CONVECTION WILL BECOME SCATTERED THURSDAY THROUGH
MONDAY. THE STRONGEST STORMS EACH DAY WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.
SPOTTERS SHOULD ESPECIALLY BE ON THE ALERT FOR THE POSSIBILITY OF
STORMS PRODUCING LOWLAND FLOODING IN SOME AREAS. PLEASE RELAY ANY
REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/PP

In the hours before

Special weather statement, Jun 22, 1:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT TUE JUN 22 2004

FLZ025-033-221830-
DUVAL FL-ST. JOHNS FL-
200 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ST.
JOHNS AND SOUTHEASTERN DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS
AND LOCALLY HEAVY RAINFALL VALID UNTIL 230 PM EDT...

AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF PALM
VALLEY...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND GUANA RIVER STATE PARK...
PALM VALLEY...SAWGRASS...PONTE VEDRA BEACH AND JACKSONVILLE BEACH
THROUGH 230 PM EDT. LOCALLY HEAVY RAINFALL...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jun 22, 1:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT TUE JUN 22 2004

GAZ150-152-153-164>166-221900-
BRANTLEY GA-CHARLTON GA-COASTAL CAMDEN GA-INLAND CAMDEN GA-INLAND
GLYNN GA-WARE GA-
220 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON...
BRANTLEY...WARE...CAMDEN AND GLYNN COUNTIES FOR STRONG THUNDERSTORM
WINDS...EXCESSIVE LIGHTNING AND LOCALLY HEAVY RAINFALL VALID UNTIL
300 PM EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES SOUTHEAST OF WAVERLY TO 6 MILES NORTHWEST OF STEVEN FOSTER
STATE PARK...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
WOODBINE TO 6 MILES NORTHWEST OF STEVEN FOSTER STATE PARK...MOVING
EAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WINOKUR...WAVERLY...STEVEN FOSTER STATE PARK...RACE
POND...TARBORO...HOMELAND...WOODBINE AND COLESBURG THROUGH 300 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jun 22, 1:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT TUE JUN 22 2004

GAZ135-136-221915-
APPLING GA-WAYNE GA-
238 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WAYNE
AND EASTERN APPLING COUNTIES FOR STRONG THUNDERSTORM
WINDS...EXCESSIVE LIGHTNING AND LOCALLY HEAVY RAINFALL VALID UNTIL
315 PM EDT...

AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES NORTHWEST OF ODUM...OR ABOUT 8
MILES NORTHEAST OF SURRENCY...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ODUM THROUGH 315 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Jun 22, 1:43 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT TUE JUN 22 2004

FLZ037-040-221930-
MARION FL-PUTNAM FL-
243 PM EDT TUE JUN 22 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 330 PM EDT...

AT 243 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF HOG
VALLEY...OR ABOUT 8 MILES NORTHEAST OF FORT MCCOY...MOVING EAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ORANGE SPRINGS...HOG VALLEY...WELAKA...SATSUMA...SAN MATEO...
POMONA PARK...LAKE COMO AND EAST PALATKA THROUGH 330 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS

The radar

The Jacksonville radar (KJAX), 66 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Charlton

When
June 22, 1:45 PM EST
Where
Charlton County, 1 mi S of Winokur
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.017, -82.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397150.